Minnesota, 2010

Hail in Minnesota, May 4, 2010

May 4, 2010 · NWS FGF · 1 event in 1 county or zone

An upper level low pressure system over the western high plains spun multiple pieces of energy across eastern North Dakota. Some clearing and surface heating allowed a line of showers and thunderstorms to flare up from Cando to Gwinner (in North Dakota).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level low pressure system over the western high plains spun multiple pieces of energy across eastern North Dakota. Some clearing and surface heating allowed a line of showers and thunderstorms to flare up from Cando to Gwinner (in North Dakota). These showers and thunderstorms eventually consolidated and quickly raced east-northeast toward Fosston, Minnesota, where they fell apart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 4, 1:30 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, May 4, 1:30 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT TUE MAY 4 2010

.DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES...PCPN
CHANCES AND WIND. MODELS IN PRETTY CLOSE AGREEMENT THROUGH PERIOD
AND WILL FOLLOW MORE CONSISTENT GFS FOR DETAILS.

SURFACE LOW REPOSITIONED IN LINE WITH MODEL TRENDS ACROSS SE ND AND
BASED ON MAXIMUM PRESSURE FALLS FROM MSAS SHOULD PROPAGATE NE TO
MN/CANADIAN BORDER NEAR THIS EVENING. BAND OF PCPN ALONG ASSOCIATED
BOUNDARY FROM SURFACE LOW TO ANOTHER SURFACE LOW OVER SASK WILL
CONTINUE TO PIVOT NORTH AND EAST. BASED ON CURRENT SPEED BAND OF
SHRA SHOULD BE CONFINED TO FAR NORTHERN AND EASTERN AREAS BY THIS
EVENING. STILL LOOKS TO BE A BRIEF POTENTIAL FOR T ACROSS FAR
EASTERN FA LATE AFTERNOON BUT ALL FAVORABLE CONVECTIVE PARAMETERS
EXIT FA BY 00Z. SASK SURFACE LOW WILL PHASE WITH ABOVE MENTIONED LOW
AND CONTINUE TO PROPAGATE EAST LATER TONIGHT. AS IT DOES WRAP-AROUND
SHRA/CIGS WILL SPREAD SOUTH AND EAST ACROSS FA. CLOUDS WILL OFF-SET
LOW LEVEL TEMPERATURE ADVECTION AND READINGS WILL STAY ABOVE
FREEZING.

CLOUDY...COOL CONDITIONS EXPECTED WEDNESDAY ALONG WITH SCATTERED
SHOWERS. MIXED LAYER VERY SHALLOW BUT SURFACE GRADIENT SUFFICIENT TO
KEEP WINDS IN BREEZY-WINDY CATEGORY. WITH ABOVE WILL HOLD
TEMPERATURES CLOSER TO COLDER MAV VALUES.

WINDS DIMINISH WEDNESDAY NIGHT HOWEVER CLOUDS WILL LIKELY HOLD IN
PREVENTING ANY FROST THREAT.

NEXT SYSTEM ORGANIZES OVER THE CENTRAL HIGH PLAINS DURING THE DAY
THURSDAY. LOWER CONDENSATION PRESSURE DEFICITS AND ISENTROPIC LIFT
FROM 290K SURFACE SUPPORTING -RA DOES NOT PUSH INTO SOUTHERN AND
WESTERN FA UNTIL AFTERNOON SO WILL ONLY MAKE SLIGHT ADJUSTMENTS TO
CURRENT POPS. TEMPERATURES WILL HINGE ON CLOUD COVER BUT WITH
ANTICIPATION OF MORE CLOUDS THAN NOT WILL STAY BLO GUIDANCE VALUES.

ISENTROPIC LIFT SPREADS ACROSS FA THURSDAY NIGHT AND WITH MODEL
CONSENSUS SPREADING QPF ACROSS MOST OF FA WILL ADJUST POPS UPWARD
ACROSS ALL BUT FAR NE. 925MB TEMPERATURES CONTINUE TO BE MARGINAL
FOR -RASN MIX AND AT THIS POINT WILL KEEP IT ALL LIQUID EXCEPT
WESTERN FA AFT 06Z ALTHOUGH CONFIDENCE LOW.

MODELS CONTINUE TO SHOW BEST POTENTIAL FOR RAIN FRIDAY ACROSS
SOUTHERN FA AND HAVE INCREASED POPS THIS AREA. OTHERWISE SCT RAIN
AND CONTINUED COOL.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

GFS/ECMWF/GEM IN GOOD AGREEMENT THROUGH EARLY NEXT WEEK. THERE
IS A SLIGHT CHANCE FOR A FEW LINGERING SHOWERS FRIDAY NIGHT ACROSS
PORTIONS OF THE SOUTHERN VALLEY AND NORTHWEST MINNESOTA AS LOW
PRESSURE EXITS THE CENTRAL/SOUTHERN PLAINS. THEREAFTER...SATURDAY
AND MUCH OF SUNDAY WILL BE DRY AS AN UPPER RIDGE AND SURFACE HIGH
TAKE UP RESIDENCE ACROSS THE REGION. TEMPERATURES WILL REMAIN BELOW
SEASONAL NORMALS...BUT DAYTIME HIGHS SUNDAY INTO EARLY NEXT WEEK
LOOK TO APPROACH 60 DEGREES.

LATE SUNDAY INTO EARLY NEXT WEEK...A PACIFIC LOW BEGINS TO RIDE UP
THE DEPARTING RIDGE FOR THE REGION/S NEXT BEST CHANCE FOR
PRECIPITATION. INCREASED POPS INTO THE CHANCE CATEGORY...BUT TIMING/
LOCATION UNCERTAINTY PRECLUDES HIGHER VALUES AT THIS TIME.

&&

.AVIATION...

EXPECT PERIODS OF RAIN SHOWERS THIS AFTERNOON AT KGFK...DVL...KTVF
AND KBJI WITH BRIEF CEILING REDUCTIONS BELOW 3000 FEET. OTHERWISE...
VFR CONDITIONS WILL PREVAIL. ADDITIONAL RAIN SHOWERS ARE POSSIBLE
THIS EVENING AND OVERNIGHT...BUT CONFIDENCE TOO LOW TO INCLUDE IN
TAFS AT THIS TIME. AS SURFACE LOW PRESSURE MOVES ACROSS THE
VALLEY...WINDS WILL SHIFT FROM THE EAST TO WEST AFTER WHICH GUSTS
TO 25 KTS WILL BE MORE FREQUENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/ROGERS
Hazardous weather outlook, May 4, 5:04 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
604 AM CDT TUE MAY 4 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
604 AM CDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS ARE LIKELY TODAY ACROSS NORTHEAST NORTH DAKOTA INTO
NORTHWEST MINNESOTA. WINDY CONDITIONS ARE LIKELY ACROSS SOUTHEAST
NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON.
WIND SPEEDS ACROSS THIS AREA ARE EXPECTED TO REMAIN BELOW
ADVISORY CRITERIA. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 159 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otter Tail

When
May 4, 4:28 PM CST
Where
Otter Tail County, 5.96 mi SE of Erhard
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
46.420, -96.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218750.